Stopping Prolia after one injection? - Bone Health

Bone Health
3,050 members1,205 posts

Stopping Prolia after one injection?

osteoz
osteoz

How risky is it to stop Prolia after one injection, concerning the "rebound" effect? In a couple of papers they say that it is safe, but I havn`t seen any supporting research or data.

I`m afraid that getting the second injection will force me to continue with Prolia for very long time (my age 52) with no safe way to stop, due to the high occurrence of the "rebound" effect with multiple fractures.

I started with Prolia due to Osteoporosis with few vertebral fractures. Till now no side effects, and 8.5% gain in lumbar spine BMD just 5 months after the first injection.

20 Replies
oldestnewest

I stopped taking Prolia after one injection because I suffered severe side effects. It's been 1 1/2 months since I stopped and I still get severe bone pain, but I had that before I stopped. Use your own good judgment as to if you continue

I have read that after 1 injection it is safe to discontinue. After 2 it is advisable to use another bone med to counteract possible rebound osteoporosis.

I also understood like HeronNS stopping after one didn't have the same issues. If you stop now you still have the option of taking an oral medication or restarting at a later stage. Perhaps if you get an earlier appointment to talk about your concerns having first done homework on the various other medications so you go with a 'thought through' alternative plan.

The difficulty seems to be many drugs help maintain bone levels but few increase the bone levels.

Good luck

Posy White

I've read that after one treatment, you can safely stop Prolia. PLEASE DO NOT HAVE ANOTHER! These bone meds. should all be taken off the market in my opinion. They cause nothing but problems! I wouldn't touch any of them with a 10-foot pole!

I quit it after 1 infusion as it destroyed my right hip and it required hip replacement. I also have dental problems from it. I asked my physician about k2 but he had no answer for that. I will have to try something else. When they replaced the hip the surgeon said my bones are very poor.

Hi I have only just seen your post.

I also have had only one injection of Prolia when I was put on it I was told by the bone specialist that if I was ok and did not suffer unpleasant side effects then he would want me to be on it for life.Stopping any treatment without going onto another is going to cause the bones to take a dive.

When you've had the fractures and also the side effects the choice is a very difficult one as in my case.

The increase in your bone density is in my option a fantastic result in such a short time.

If I had not been suffering side effects I would be staying on it.

All these meds carry risks but so does taking Paracetomol!!

My attitude to my first fracture was it's a fracture and after being almost immobile for 3 months after it I got on as best as I could with my life with a few restrictions.

I lost 2 Years of my life whilst on Forsteo through side effects, after stopping it I went onto have 2 fractures in my lumbar region this put me on crutches and part time in a wheelchair for 18 months, towards the end of the 18months I had my 4th fracture the one that has made me almost fully dependent on others and put the fear of god in me.

I COULD NOT MOVE A FRACTION OF AN INCH without being put into sleep with opiates.

I think the secret must be not to have a break in between treatments. It is stated clearly when having a drug holiday from Bisphosponates to have a different treatment.

I don't know what road you have taken but would be interested to know.

I also don't think that people who have not experienced multiple fractures themselves or been on these treatments are the ones to give advice.

Dear Sunseaandsand I hope you are better now.

I decided to continue with Prolia for a while (not more then a year or two). I consulted with few specialists and all of them advised to do so, and convinced me that there is a safe procedure to stop with Prolia, by switching to Zoledronic acid or Alendronate (I posted here an article about this issue).

I wouldn`t have taken any medicine if there havn`t been fractures, but that is not the case.

I think you have made a wise decision, I hope the good results continue and you stay free of side effects.

The signs are very good that all is going to be ok for you.Keep going and let me know how you get on please.

Actually it is denosumab, and recently I think I heard also teriparitide but I'm not sure, need a bisphosphonate when stopped. I have not heard this is an issue with bisphosphonates, as far as I know there is no rebound after discontinuing them.

I am so very sorry to learn about your problems. I do hope you are feeling better now.

Hi thank you for being in touch.

I have read articles that you have to have a drug holiday from Bisphosponates after 3 years (it used to be 5).

It did also state that it is recommended to use a different treatment whilst having a break.Although it did not give the reasons for it.

When I had the 2 year course of Forsteo it was automatically assumed I would have another treatment at the end of it.

Which I did.

Today it is exactly 6 months since my Prolia injection and I will be having a long discussion I hope at today's appointment to find out where to next.

At the moment I have bad pain in my hip area and coccyx (told the coccyx may be fractured but not been offered an x ray to confirm.

Oh dear, what a shame. One thing after another. I think the drug during a drug holiday from bisphosphonates may only be because they want improvement to continue, not because stopping the bisphosphonate causes rebound. We do know that bisphosphonates stay in the bones indefinitely so they should be continuing to work during any gap. The idea of the break is to give the bones a chance to do some normal remodelling, to clear out old bone which is becoming brittle.

I’ve stopped after 1 prolia and now 8 months post. Fingers crossed! Hope feel normal again by 12 months!

I had one dose of Prolia in March this year and a couple of weeks later I realised that my chronic low back pain (ongoing for 40+ years) was worse, I was more fatigued, had pains in my head and a hard ridge in my upper gum.

Fortunately I had a dental appointment the next week and I asked about the gum ridge - my dentist asked if I was taking Prolia...he said that the ridge was bone growing below the gum as a result of the Prolia and advised me to discontinue it. Which I did.

Now, 5 months after the injection I still feel more low back pain than before the injection and am still more easily fatigued...

So...I listen to people here and have changed my diet, vitamins and minerals and try to walk more. I also do Pilates twice a week.

Did you go on any other drugs at the end of this time?

Hi Allsorts111, I did not go on any other drugs, just continue with the vitamins/minerals and exercise.

I had my first injection in July and I’m not going to have another but I’m concerned about he consequences if I don’t.

I think you are wise to discontinue Prolia after 1 injection. There a lot of people here, such as HeronNS, more knowledgeable than me and you should listen to them. I do know that the correct vitamins and minerals are very important, as is exercise. I plan to have my next scan around March, one year after my only Prolia injection and when I found this site and started to take the right things...good luck

Thanks for all your help.

You're welcome. It's such a tricky situation and everyone is different...

You may also like...